Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Topeka, KS

March 4, 201817 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 4, 2018, 2:13 PM CST for 17 counties in Kansas. It took effect at Mar 5, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 2:13 PM CST (20:13 UTC)
In effect from
Mar 5, 2018, 12:00 PM CST
Expired
Mar 5, 2018, 7:57 PM CST
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS83 KTOP 042013
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
213 PM CST Sun Mar 4 2018

KSZ008-009-020>023-034>039-054-055-058-051100-
/O.UPG.KTOP.FW.A.0001.180305T1800Z-180306T0200Z/
/O.NEW.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
213 PM CST Sun Mar 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST MONDAY FOR  
STRONG WINDS...LOW RH AND DRY FUELS FOR FIRE WEATHER ZONES 008, 
009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, 
AND 058...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CST Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is 
  an area generally along and west of a line from Burlington to 
  Topeka to Washington. 

* WIND...Sustained 20-30 mph with gusts 35-40 mph.

* HUMIDITY...Falling to 17-24%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
635 
WWUS83 KTOP 050433
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1033 PM CST Sun Mar 4 2018

KSZ008-009-020>023-034>039-054-055-058-051245-
/O.CON.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
1033 PM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CST
MONDAY FOR STRONG WINDS, LOW RH, AND DRY FUELS FOR FIRE WEATHER 
ZONES 008, 009, 020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 
054, 055, AND 058...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is 
  an area generally along and west of a line from Burlington to 
  Topeka to Washington. 

* WIND...Sustained 20-30 mph with gusts 35-40 mph.

* HUMIDITY...Falling to 17-24%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
088 
WWUS83 KTOP 050930
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
330 AM CST Mon Mar 5 2018

KSZ056-059-051800-
/O.EXA.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/
Franklin-Anderson-
330 AM CST Mon Mar 5 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY 
FUELS FOR FIRE WEATHER ZONES 056 AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is 
  an area generally along and west of a line from Burlington to 
  Topeka to Washington. 

* WIND...Sustained 25 to 35 MPH with gusts of 35 to 45 MPH.

* HUMIDITY...Falling to 17 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008-009-020>023-034>039-054-055-058-051800-
/O.CON.KTOP.FW.W.0005.180305T1800Z-180306T0200Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
330 AM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CST
THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND
DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 022, 023, 
034, 035, 036, 037, 038, 039, 054, 055, AND 058...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is 
  an area generally along and west of a line from Burlington to 
  Topeka to Washington. 

* WIND...Sustained 20 to 30 MPH with gusts 35 to 45 MPH.

* HUMIDITY...Falling to 17 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
350 
WWUS83 KTOP 051805
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1205 PM CST Mon Mar 5 2018

KSZ008-009-020>023-034>039-054>056-058-059-060200-
/O.CON.KTOP.FW.W.0005.000000T0000Z-180306T0200Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Franklin-
Coffey-Anderson-
1205 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY FUELS FOR
FIRE WEATHER ZONES 056 AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  023, 034, 035, 036, 037, 038, 039, 054, 055, and 058. This is 
  an area generally along and west of a line from Burlington to 
  Topeka to Washington. 

* WIND...Sustained 25 to 35 MPH with gusts of 35 to 45 MPH.

* HUMIDITY...Falling to 17 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
167 
WWUS83 KTOP 060157 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
757 PM CST Mon Mar 5 2018

KSZ008-009-020>023-034>039-054>056-058-059-060300-
/O.CAN.KTOP.FW.W.0005.000000T0000Z-180306T0200Z/
Republic-Washington-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Franklin-
Coffey-Anderson-
757 PM CST Mon Mar 5 2018

...RED FLAG WARNING WILL EXPIRE FOR FIRE WEATHER ZONES 008, 009, 
020, 021, 022, 023, 034, 035, 036, 037, 038, 039, 054, 055, 056, 
058, AND 059...

Wind gusts will gradually diminish tonight and humidity values 
will begin to rise this evening. Therefore, the red flag warning 
warning will be allowed to expire at 8 pm. 

However, very high fire danger will persist overnight through the
day on Tuesday. Northwest winds will increase rapidly Tuesday
morning with gusts in excess of 40 mph expected through the day. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:52 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 11:52 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1152 AM CST Sun Mar 4 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 225 AM CST Sun Mar 4 2018

Upper ridge axis was exiting eastern Kansas early this morning as
the large upper trough works its way into the Great Basin. Cloud
cover slowly becoming more prevalent as stratus develop northeast
under the elevated mixed layer. Dewpoints however remain somewhat
limited despite a third day of gusty south to southeast winds
thanks to the expansive ridge to the east.

Still expect a slow increase in precip chances from today into
this evening as the upper trough crosses the Rockies late in the
day and enters the northern Plains tonight. Models agree in steady
increase in moisture under the EML and could see some patchy
drizzle or perhaps a few showers develop during the daytime. Highs
still look several degrees cooler with the increased cloud but
winds will again be strong from the south to southeast. Expect at
least somewhat of a precip increase tonight as strong height falls
occur, though Pacific cold front moving through ahead of best
falls should limit its coverage and intensity. Have kept thunder
mention through much of the night but window of opportunity for
deep convection is becoming more limited in recent runs. Still
can't rule out a few strong storms in the evening to early morning
hours with strong sheer and decent lapse rates aloft.

.LONG TERM...(Monday through Saturday)
Issued at 225 AM CST Sun Mar 4 2018

Windy conditions Monday and Tuesday...with dry air and dry fuels
bringing fire danger concerns.

The front associated with the upper low dropping into the plains
sweeps across the forecast area by around sunrise on Monday
morning. In its wake comes a significant increase and directional
shift in winds from the west northwest, starting out the morning
in the 15 to 20 mph range and ramping up to the 20-30 mph range
by afternoon. Gust speeds appear to be 30-35 by mid morning and
then 30 to 40+ by afternoon. As dewpoints tank into the teens, RH
values also fall into the 18-24% range across much of the western
and central counties in the forecast area. Will therefore post a
Fire Weather Watch, and have extended a few hours into the evening
hours as mixing may keep boundary layer windy and dry longer than
usual.

Not much reduction in the sustained winds in the overnight hours
Monday night into Tuesday, with the gusts right back in play by
Tuesday morning. Would not be surprised to see gusts near 50mph
out west when the boundary layer initially mixes into the stronger
gusts at the top of the mixed layer, and considering the
increasing surface gradient on the back side of the low that
continues to sink to the southeast. With temperatures about 10F
cooler than on Monday, the RH factor for fire danger rises back
toward the 30% range and even higher in the northeast, but the
strength of the winds and the gust potential will keep fire danger
very high. Will need to consult with fire and fuels partners
about red flag potential for Tuesday. Winds start to come down
Tuesday evening into the overnight hours.

Wednesday the surface high moves over eastern Kansas, bringing
lighter winds and cooler highs in the 40s. As the high shifts
east and southerly winds and warm advection return, highs Thursday
rise back into the 50s. Pattern beyond Thursday varies in the
extended models, although both EC and GFS initially have warmer
temperatures before bringing some kind of a front into the state
for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1152 AM CST Sun Mar 4 2018

A combination of VFR and MVFR cigs are expected through 02Z with a
transition of mvfr cigs through 12Z. Scattered shra and isold TSRA
are expected from 02Z to 12Z. Southeast to south winds around
16kts with gusts to 27 kts are expected for much of the period
until a frontal boundary moves through between 10Z and 12Z Monday.
VFR expected after 11Z or 12Z.

&&

.FIRE WEATHER...
Issued at 225 AM CST Sun Mar 4 2018

As discussed above, very strong winds are the primary concern for
Monday and Tuesday. While RH values are lower on Monday, the winds
and gust potential may be higher on Tuesday. Despite higher RH
values on Tuesday, this will likely remain a day for fire danger
concerns. For Monday will be issuing a fire weather watch for the
western and central counties given higher certainty for extreme
fire conditions and behavior.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for KSZ008-009-020>023-034>039-054-055-058.

&&

SHORT TERM...65
LONG TERM...67
AVIATION...53
FIRE WEATHER...67/65
Hazardous weather outlook, Mar 4, 5:42 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
542 AM CST Sun Mar 4 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-051145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
542 AM CST Sun Mar 4 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible tonight. A few of the storms could be
strong and bring strong gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong front brings windy conditions and low relative humidity
levels to the area Monday. A Fire Weather Watch has been issued
for portions of the area.

Windy conditions continue Monday night through Tuesday, with
sustained winds of 20 to 30 MPH and daytime gusts of 30 to 45 MPH
possible. This will continue to exacerbate fire weather concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:13 AM CSTFire Weather WatchTOPClay, Cloud, Coffey, Dickinson, Geary, Lyon and 9 more11 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.